Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Albuterol and Throat Irritation

10/17/2006

Question:

I`ve had a cough of unknown origin for several years and my doctor has recommended trying inhaled albuterol. I know it`s used as a broncodilator but all it does is make me go into an extreme fit of coughing. Is this a normal side effect, or is it aggravating the problem?

Answer:

You are correct about albuterol being a bronchodilator. It is not very effective for cough unless the cough is associated with proven asthma. Cough can be the only manifestation of asthma. When this occurs, it is termed "cough equivalent asthma". To prove this a special test (methacholine challenge test) will prove that the condition exists. If your cough is not caused by asthma, it is possible that albuterol could be irritating.

For more information:

Go to the Asthma health topic, where you can:

Response by:

I Leonard Bernstein, MD I Leonard Bernstein, MD
Clinical Professor Emeritus
College of Medicine
University of Cincinnati